Wisconsin, 2014Damaging Winds and Lightning Strike in Wisconsin, June 30, 2014
June 30, 2014 · NWS MKX · 21 events in 12 counties and zones
A large scale bow echo raced east to northeast across southern WI, causing straight line wind damage in many areas. We Energies reported a maximum power outage of 110000 homes which has not happened since 2005.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $233,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large scale bow echo raced east to northeast across southern WI, causing straight line wind damage in many areas. We Energies reported a maximum power outage of 110000 homes which has not happened since 2005. The outages were due to straight line winds and lightning impacting the power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 30, 1:46 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 30, 1:46 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 PM CDT MON JUN 30 2014
.TONIGHT AND TUESDAY...FORECAST CONFIDENCE HIGH.
NO NEED TO REHASH ALL THE SEVERE WEATHER PARAMETER SUPPORT FOR THE
LINE OF STORMS. IT IS LARGE. THE LINE OF SEVERE STORMS WILL MOVE
THROUGH QUICKLY LATE THIS AFTERNOON AND EVENING. MESOSCALE MODELS
AND REALITY SUGGEST THIS FIRST LINE WILL REACH MADISON BY 430-500
PM AND THE MILWAUKEE AREA BY 6-630 PM. IT WILL BE MOVING ABOUT 50
MPH. THE MAIN FOCUS MAY STAY ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA...BUT WE MAY SEE SOME DESCRETE DEVELOP ACROSS THE
NORTH. SOME OF THE MODELS ARE SHOWING A SECONDARY LINE FORMING
QUICKLY IN THE WAKE OF THE FIST ONE...BUT IT TAKES A STEP
SOUTH...SO THAT MAY END UP BEING JUST AN ILLINOIS PROBLEM...OR A
LINE THAT JUST HUGS THE STATE LINE.
WE SHOULD BE ALL CLEAR BY 9 TO 10 PM.
COOLER WEATHER ARRIVES ON TUESDAY IN THE WAKE OF THE COLD FRONT
THATS HELPING TO SUPPORT THESE EVENING STORMS. THE COMBO OF
ENOUGH RESIDULE LOW LEVEL MOISTURE AND COLD TEMPS ALOFT
ASSOCIATED WITH A DIGGING UPPER LEVEL TROF MOVING IN SHOULD BRING
A CHANCE OF SHOWERS OR EVEN A THUNDERSTORM MAINLY TUESDAY
AFTERNOON. THE WESTERLY WINDS WILL BE A LITTLE BREEZY/GUSTY DURING
THE AFTERNOON AS WELL.
.TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE
MEDIUM.
THE UNSEASONBLY LARGE UPPER LEVEL TROF WILL BE MOVING SLOWLY
THROUGH THE AREA WITH A SERIES OF EMBEDDED TROFS ROTATING AROUND
IT. WE/LL CONTINUE TO SEE A CHANCE FOR SHOWERS WITH THE COLD TEMPS
ALOFT COMBINED WITH THE WEAK FORCING FROM THE SHORT WAVES INTO
EARLY WEDNESDAY EVENING. TEMPS THIS PERIOD WILL BE MUCH COOLER
THAN WHAT WE/VE SEEN OVER THE LAST FEW WEEKS. WEDNESDAY HIGHS WILL
STRUGGLE TO GET OUT OF THE 60S WITH ABUNDANT CLOUDINESS EXPECTED.
.THURSDAY AND FRIDAY...FORECAST CONFIDENCE IS HIGH.
HIGH PRESSURE AND DRIER AIR ARRIVES. WE SHOULD HAVE NEARLY PERFECT
CONDITIONS FOR ALL THE JULY 4TH ACTIVITIES WITH HIGHS IN THE 70S
AND LOWS IN THE 50S. THE SURFACE HIGH PRESSURE WILL BE CENTERED
OVER THE AREA FRIDAY MORNING.
.SATURDAY THROUGH MONDAY...FORECAST CONFIDENCE IS MEDIUM.
THE GFS AND THE ECMWF BEGIN TO SHOW THE UPPER LEVEL FLOW BECOME A
LITTLE MORE ACTIVE OUT OF THE NORTHWEST...BRINGING A FEW WEAK
SHORT WAVES THROUGH. HOWEVER...HIGH PRESSURE IS EXPECTED TO HOLD
TIGHT AT THE SURFACE. SO THERE IS UNCERTAINTY AS TO HOW MUCH IF
ANY SHOWER OR THUNDERSTORM ACTIVITY WE MAY SEE. THE MODELS KICK
OUT LIGHT STUFF...SO IT WON/T LIKELY RUIN ANY OUTDOOR ACTIVITIES
NEXT WEEKEND.
&&
.AVIATION/00Z TAFS/...
THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH ALL
TAF SITES THIS EVENING. WE COULD SEE WINDS GUST TO 70KTS IN SOME
LOCATIONS. THE STORMS SHOULD REACH MADISON BY AROUND 5 PM AND THE
MILWAUKEE/WAUKESHA/KENOSHA AREAS BY AROUND 6 PM. THE LINE OF
STORMS WILL BE MOVING ABOUT 45KTS. EXPECT THINGS TO IMPROVE
QUICKLY ONCE THE LINE AND THE TRAILING STRATOFORM RAIN CLEARS OUT.
THIS SHOULD OCCUR IN MADISON BY AROUND 02-03Z THIS EVENING AND
MILWAUKEE BY 05Z. LOOK FOR GUSTY WEST WINDS TUESDAY...15 TO 27KTS.
&&
.MARINE...
LOOK FOR WESTERLY WINDS OF 15 TO 25 KNOTS LATER TUESDAY MORNING
CONTINUING INTO THE LATER AFTERNOON HOURS AS COOLER AIR SPILLS
INTO THE REGION IN THE WAKE OF LOW PRESSURE PASSING TO THE EAST.
WINDS WILL SUBSIDE QUICKLY BY EVENING. GIVEN THE OFFSHORE NATURE
OF THE WIND...THE HIGHEST WAVES WILL BE OUT TOWARD OPEN WATER. A
FOOT OR LESS ALONG THE BEACH.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 10 AM TO 7 PM CDT TUESDAY FOR
LMZ643>646.
&&
TONIGHT/TUESDAY AND AVIATION/MARINE...DAVIS
TUESDAY NIGHT THROUGH MONDAY...DAVISHazardous weather outlook, Jun 30, 2:10 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CDT MON JUN 30 2014
WIZ046-047-051-052-056>060-062>072-011015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
310 PM CDT MON JUN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
EXPECT A LINE SEVERE THUNDERSTORMS TO ROLL ACROSS THE AREA BETWEEN 4-
8 PM THIS EVENING. THIS LINE COULD PRODUCE WIDESPREAD SIGNIFICANT
SEVERE WEATHER...MAINLY SOUTH OF A PORT WASHINGTON TO BEAVER DAM TO
DODGEVILLE LINE. DAMAGING STRAIGHT-LINE WIND AND ISOLATED TORNADOES
ARE POSSIBLE. LARGE HAIL IS POSSIBLE AS WELL...BUT NOT A LARGE
THREAT AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE ARE SMALL CHANCES OF THUNDERSTORMS FOR TUESDAY AND AGAIN FOR
THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING.
LMZ643>646-011015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
310 PM CDT MON JUN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
BOATERS ARE URGED TO GET OFF THE WATER UNTIL A LINE OF STRONG TO
SEVERE THUNDERSTORMS MOVES THROUGH LATE THIS AFTERNOON AND EVENING.
THE STORMS SHOULD EXIT THE REGION BY 9 TO 10 PM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR LATER TUESDAY MORNING INTO
THE EARLY EVENING DUE TO BREEZY WEST WINDS. HIGHEST WAVES WILL BE
OUT TOWARD OPEN WATER.
THERE ARE SMALL CHANCES OF THUNDERSTORMS FOR TUESDAY AND AGAIN FOR
THE WEEKEND.
DAVIS
WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Jun 30, 12:57 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
157 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM TORNADO 2 NNE OREGON 42.95N 89.37W
06/29/2014 DANE WI NWS STORM SURVEY
EF-1 TORNADO. DAMAGE PATH 1.2 MILES...500 YARD MAX PATH
WIDTH. HALF OF ROOF TORN OFF OF LARGE BARN...PARTIAL ROOF
TORN OFF OF POLE BARN. NUMEROUS TREES UPROOTED AND
SNAPPED.
&&
MRCEvent by event
19 thunderstorm wind, 1 lightning, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Iowa
- When
- June 30, 3:13 PM CST
- Where
- Iowa County, 2.17 mi NE of Rewey
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 42.873, -90.370
Three sheds had roof damage with one shed losing the entire roof. Debris blown up to 300 yards into field. Many large trees uprooted or snapped.
Thunderstorm Wind, Iowa
- When
- June 30, 3:13 PM CST to 3:35 PM CST
- Where
- Iowa County, 0.28 mi E of Livingston to 0.78 mi S of Dodgeville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.900, -90.424
A sporadic swath of tree damage.
Thunderstorm Wind, Lafayette
- When
- June 30, 3:20 PM CST
- Where
- Lafayette County, 0.69 mi N of Wiota
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 42.640, -89.950
Thunderstorm Wind, Iowa
- When
- June 30, 3:26 PM CST
- Where
- Iowa County, 0.69 mi N of Mineral Pt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.860, -90.180
Thunderstorm Wind, Iowa
- When
- June 30, 3:42 PM CST
- Where
- Iowa County, 2.31 mi ESE of Ridgeway
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.989, -89.937
Multiple trees down or damaged.
Thunderstorm Wind, Green
- When
- June 30, 3:50 PM CST to 4:05 PM CST
- Where
- Green County, 2.12 mi NE of Jordan to 0.8 mi NNW of Albany
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 42.671, -89.749
A sporadic to sometimes continuous path of straight line wind damage from the rotating comma head of the large scale bow echo. Numerous trees down. A barn down and several sheds damaged, including torn off roofs. Minor damage to a home. A grain bin destroyed.
Thunderstorm Wind, Rock
- When
- June 30, 4:02 PM CST
- Where
- Rock County, 3 mi N of Evansville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 42.823, -89.300
A moving car was blown off the road when straight line winds struck.
Thunderstorm Wind, Rock
- When
- June 30, 4:15 PM CST
- Where
- Rock County, 1.43 mi NW of Downtown Janesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.693, -89.042
Large fallen tree on North Oakhill Road near Washington Elementary School.
Lightning, Rock
- When
- June 30, 4:15 PM CST
- Where
- Rock County, 2.9 mi NNE of Downtown Janesville
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 42.717, -88.993
A man was struck by lightning and killed when he got out of his vehicle on highway 14 to correct the windshield wiper. A line of severe thunderstorms was moving through the area at the time.
Heavy Rain, Dane
- When
- June 30, 4:25 PM CST to 4:45 PM CST
- Where
- Dane County, 1.66 mi ENE of Camp Randall Stadium
- Reported by
- Public
- Coordinates
- 43.080, -89.380
Many side streets in downtown Madison and near east side with standing or rushing water. 2.25-2.49 inches of rain in 30 minutes.
Thunderstorm Wind, Walworth
- When
- June 30, 4:33 PM CST to 4:37 PM CST
- Where
- Walworth County, 1.72 mi NE of Darien to 0.64 mi E of Delavan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.620, -88.680
A path of sporadic trees down, some large.
Thunderstorm Wind, Walworth
- When
- June 30, 4:37 PM CST to 4:38 PM CST
- Where
- Walworth County, 0.6 mi W of Elkhorn to 0.95 mi E of Elkhorn
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.670, -88.562
Numerous large trees down throughout Elkhorn.
Thunderstorm Wind, Jefferson
- When
- June 30, 4:55 PM CST
- Where
- Jefferson County, 1.47 mi NNW of Sullivan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.040, -88.590
One power pole blown down in the town of Concord.
Thunderstorm Wind, Waukesha
- When
- June 30, 5:00 PM CST to 5:05 PM CST
- Where
- Waukesha County, 2 mi NNE of Bethesda to 0.53 mi NNW of Goerkes Corner
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.008, -88.268
A swath of trees down, some large. Power lines down. Some roads blocked by fallen trees.
Thunderstorm Wind, Milwaukee
- When
- June 30, 5:10 PM CST
- Where
- Milwaukee County, 1.71 mi SW of West Allis
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.980, -87.990
Two foot diameter tree uprooted and fallen on a vehicle.
Thunderstorm Wind, Waukesha
- When
- June 30, 5:15 PM CST
- Where
- Waukesha County, 0.98 mi E of Menomonee Falls
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.179, -88.081
Sixteen inch diameter tree knocked down onto highway 145.
Thunderstorm Wind, Washington
- When
- June 30, 5:17 PM CST
- Where
- Washington County, 0.5 mi W of Hartford
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.320, -88.390
Multiple trees down in Hartford.
Thunderstorm Wind, Ozaukee
- When
- June 30, 5:18 PM CST
- Where
- Ozaukee County, 1.22 mi SW of Grafton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 43.310, -87.970
Many trees knocked down and laying in roads. Shopko garden center damaged.
Thunderstorm Wind, Milwaukee
- When
- June 30, 5:20 PM CST
- Where
- Milwaukee County, 0.98 mi SW of Milwaukee International Airport
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 42.929, -87.913
Straight line winds snapped a large tree in half that came through the roof and ceiling of a home.
Thunderstorm Wind, Kenosha
- When
- June 30, 5:25 PM CST
- Where
- Kenosha County, 0.51 mi E of Downtown Kenosha
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 42.580, -87.820
A couple trees and power lines down.
Thunderstorm Wind, Ozaukee
- When
- June 30, 6:15 PM CST
- Where
- Ozaukee County, Thiensville
- Measured
- 63 kt (72 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.230, -87.980
Numerous trees and power lines down.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Lightning, Rock | 2014-06-30 | 63 | Male | Outside/Open Areas | Direct |
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 30, 2014$17 million · EF2 · 138 events
- Tornadoes and Flash Flooding in Illinois, June 30, 20141 injured · $2.8 million · EF2 · 66 events
- Tornadoes and Damaging Winds in Indiana, June 30, 2014$892,000 · EF2 · 23 events
- Flash Flooding and Flooding in Illinois, June 30, 2014$565,000 · 52 kt wind · 16 events
- Tornado and Damaging Wind in Iowa, June 30, 2014$200,000 · EF1 · 2 events
- Flash Flooding and Hail in Iowa, June 30, 2014$100,000 · 3 in hail · 12 events
- Flash Flood and Hail in Nebraska, June 30, 2014$50,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Indiana, June 30, 2014EF1 · 24 events
- Damaging Wind and Lightning Strike in Illinois, June 30, 2014$65,000 · 60 kt wind · 2 events
- Damaging Winds in Michigan, June 30, 2014$45,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, June 30, 20141.75 in hail · 32 events
- Excessive Heat in Missouri, June 30, 20143 injured · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531416, 531421, 531418, 531420, 531456, 531454, 531425, 531422, 531423, 531408, 531431, 531427, 531433, 531434, 531435, 531437, 531438, 531444, 531440, 531441, 531445.